ADVERTISEMENT
ADVERTISEMENT

Q. Are sweating, dilated pupil and muscle stiffness side effects of Venlafaxine?

Answered by
Dr. Mahmoud Ahmed Abdelrahman Abouibrahim
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Mar 27, 2018

Hello doctor,

Today my sister, who is 22 years old, started taking Venlafaxine 75 mg, but after a couple of hours she felt nauseated and started sweating and got red cheeks as well. Now I notice that her pupils are dilated, and she has severe muscle stiffness. She has cerebral palsy, sitting in a wheelchair, but now, suddenly, her left leg appears extremely stiff, she almost cannot bend it. Are these symptoms considered normal side effects? I am worried about isolated Venlafaxine-induced serotonin syndrome. She does not take any other medicine. Please guide me.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

Sorry to know about your sister's symptoms. The symptoms you mentioned is for Serotonin syndrome which causes palpitations, muscle stiffness, hyperthermia, sweating, hyperactivity, and confusion. The mechanism is serotonin excess in the brain. It is one of the possible adverse effects of Venlafaxine (develop within hours).

My advice is as follows:

  1. Stop the medication.
  2. One tablet of Xanax (Alprazolam) 25 mg once. Consult your specialist doctor, discuss with him or her and take medications with their consent.
  3. Cooling shower.

The symptoms will disappear within one day maximum. Does she take any other medications like anti-psychotics like Haloperidol?

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

She does not take any other medications. Is it a life-threatening condition? I think she has very stiff muscles.

#

Hi,

Welcome back to icliniq.com.

The first 24 hours have passed so the critical period is over. Serotonin syndrome is life threatening if there is disorientation and muscle rigidity. The critical period is 24 hours. How are the other symptoms like sweating, palpitations and dilated pupils? Have they improved? If yes, then it is a good sign. Stop any antidepressant for the moment. Give her Xanax before bedtime. Is she improving generally?

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Will sensitiveness to Tryptophan and Vitamin D3 pass with time?

That looks like your depression related issues only ...   Read full

How to wean Veniz XR safely?

.. like Sildenafil or Tadalafil can be used on SOS basis (as and when required). These drugs if used about half to one hour before intercourse can help to improve the erection and will make hard erection. Veniz XR (Venlafaxine) can increase adrenergi...   Read full

Are sweating, dilated pupil and muscle stiffness side effects of Venlafaxine?

I am worried about isolated Venlafaxine-induced serotonin syndrome ... The symptoms you mentioned is for Serotonin syndrome which causes palpitations, muscle stiffness, hyperthermia, sweating, hy...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.